Allergic Responses To Drugs Can Be Serious
About 5% to 10% of adverse reactions to commonly used medications are allergic.
This means that a person's immune system overreacts to the drug and causes an allergic response.
"Adverse reactions to medications are experienced by most individuals at some point in their life, and consequences can sometimes be severe," said Roland Solensky, MD, FAAAAI. "It is important to recognize allergic reactions because at times, they can progress and be life-threatening, such as in the case of anaphylaxis. In fact, there are an estimated 106,000 deaths each year related to serious drug reactions."
Most drugs can occasionally trigger an allergic response. However, there are certain medications that are more likely to produce allergic reactions than others, due to their chemical structure. These medications include:
-- Antibiotics, such as penicillin
-- Anticonvulsants and hormones, such as insulin
-- Certain medicines used in anesthesia, such as neuromuscular blockers
-- Vaccines and biotechnology-produced proteins, such as Herceptin
Severe consequences can occur when an allergic person's immune system produces the allergic antibody called IgE (immunoglobulin E) in response to a drug. When the person's body encounters the drug again, IgE antibodies bound to certain cells, called mast cells, can result in an explosive release of histamine and other chemicals. This triggers symptoms of an allergic reaction. The most frequent types of allergic symptoms to medications include:
-- Skin rashes, particularly hives
-- Respiratory problems, such as wheezing
-- Swelling of areas of the body that have fat tissue, such as the face
Treatment for drug allergies
When an adverse reaction to a medication is minimal, treatment is limited to discontinuation of that drug. However, if there is a more severe reaction that is ongoing, an allergist/immunologist may provide antihistamines, corticosteroids and other medications, including an EpiPen (epinephrine) for emergency situations. Antihistamines block the effects of histamine, which usually initiate an allergic response, and corticosteroids reduce swelling and inflammation.
In most cases, patients with drug allergies can be safely given an alternative medication. However, when there is no alternative available and the medication is essential, an allergist/immunologist will recommend desensitization to the medication. This involves gradually introducing the medication in small doses until the therapeutic dose is achieved.
When to see an allergy/asthma specialist
According to the AAAAI's referral guidelines, patients should see an allergist/immunologist if they:
-- Have had a severe allergic reaction that could have been due to a medication (anaphylaxis without an obvious or previously defined trigger).
-- Have a history of penicillin allergy and likely will need antibiotics in the future.
-- Have a history of penicillin allergy and have an infection with no effective alternative therapeutic options, except for a penicillin class antibiotic.
-- Have a history of multiple drug allergies or intolerance.
-- May be allergic to protein based bio-therapeutics and require uses of these materials.
-- Have a history of an adverse reaction to a non-steroidal anti-inflammatory drug (NSAID) and require aspirin or other NSAID.
-- Require chemotherapy medication for cancer or other severe conditions and have experienced a prior hypersensitivity reaction to those medications.
-- Have a history of possible allergic reactions to local anesthetics.
-- Are HIV-infected patients with a history of adverse reactions to trimethoprim-sulfamethoxazole (TM-S) and need this therapy.